The Annals of Probability

A criterion for convergence to super-Brownian motion on path space

Remco van der Hofstad, Mark Holmes, and Edwin A. Perkins

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We give a sufficient condition for tightness for convergence of rescaled critical spatial structures to the canonical measure of super-Brownian motion. This condition is formulated in terms of the $r$-point functions for $r=2,\ldots,5$. The $r$-point functions describe the expected number of particles at given times and spatial locations, and have been investigated in the literature for many high-dimensional statistical physics models, such as oriented percolation and the contact process above 4 dimensions and lattice trees above 8 dimensions. In these settings, convergence of the finite-dimensional distributions is known through an analysis of the $r$-point functions, but the lack of tightness has been an obstruction to proving convergence on path space.

We apply our tightness condition first to critical branching random walk to illustrate the method as tightness here is well known. We then use it to prove tightness for sufficiently spread-out lattice trees above 8 dimensions, thus proving that the measure-valued process describing the distribution of mass as a function of time converges in distribution to the canonical measure of super-Brownian motion. We conjecture that the criterion will also apply to other statistical physics models.

Article information

Source
Ann. Probab., Volume 45, Number 1 (2017), 278-376.

Dates
Received: April 2014
Revised: June 2014
First available in Project Euclid: 26 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.aop/1485421334

Digital Object Identifier
doi:10.1214/14-AOP953

Mathematical Reviews number (MathSciNet)
MR3601651

Zentralblatt MATH identifier
1364.82025

Subjects
Primary: 82B41: Random walks, random surfaces, lattice animals, etc. [See also 60G50, 82C41] 60F17: Functional limit theorems; invariance principles 60G68 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 05C05: Trees

Keywords
Lattice trees super-Brownian motion functional limit theorem

Citation

van der Hofstad, Remco; Holmes, Mark; Perkins, Edwin A. A criterion for convergence to super-Brownian motion on path space. Ann. Probab. 45 (2017), no. 1, 278--376. doi:10.1214/14-AOP953. https://projecteuclid.org/euclid.aop/1485421334


Export citation

References

  • [1] Aldous, D. (1993). Tree-based models for random distribution of mass. J. Stat. Phys. 73 625–641.
  • [2] Barsky, D. J. and Aizenman, M. (1991). Percolation critical exponents under the triangle condition. Ann. Probab. 19 1520–1536.
  • [3] Barsky, D. J. and Wu, C. C. (1998). Critical exponents for the contact process under the triangle condition. J. Stat. Phys. 91 95–124.
  • [4] Borgs, C., Chayes, J., van der Hofstad, R. and Slade, G. (1999). Mean-field lattice trees. Ann. Comb. 3 205–221.
  • [5] Bramson, M., Cox, J. T. and Le Gall, J.-F. (2001). Super-Brownian limits of voter model clusters. Ann. Probab. 29 1001–1032.
  • [6] Breiman, L. (1968). Probability. Addison-Wesley, Reading, MA.
  • [7] Cox, J. T., Durrett, R. and Perkins, E. A. (2000). Rescaled voter models converge to super-Brownian motion. Ann. Probab. 28 185–234.
  • [8] Cox, J. T. and Perkins, E. A. (2004). An application of the voter model–super-Brownian motion invariance principle. Ann. Inst. Henri Poincaré Probab. Stat. 40 25–32.
  • [9] Cox, J. T. and Perkins, E. A. (2005). Rescaled Lotka–Volterra models converge to super-Brownian motion. Ann. Probab. 33 904–947.
  • [10] Cox, T., Durrett, R. and Perkins, E. A. (1999). Rescaled particle systems converging to super-Brownian motion. In Perplexing Problems in Probability. Progress in Probability 44 269–284. Birkhäuser, Boston, MA.
  • [11] Dawson, D. A. (1993). Measure-valued Markov processes. In École D’Été de Probabilités de Saint-Flour XXI—1991. Lecture Notes in Math. 1541 1–260. Springer, Berlin.
  • [12] Derbez, E. and Slade, G. (1997). Lattice trees and super-Brownian motion. Canad. Math. Bull. 40 19–38.
  • [13] Derbez, E. and Slade, G. (1998). The scaling limit of lattice trees in high dimensions. Comm. Math. Phys. 193 69–104.
  • [14] Dynkin, E. B. (1994). An Introduction to Branching Measure-Valued Processes. CRM Monograph Series 6. Amer. Math. Soc., Providence, RI.
  • [15] Etheridge, A. M. (2000). An Introduction to Superprocesses. University Lecture Series 20. Amer. Math. Soc., Providence, RI.
  • [16] Hara, T. and Slade, G. (1990). On the upper critical dimension of lattice trees and lattice animals. J. Stat. Phys. 59 1469–1510.
  • [17] Hara, T., van der Hofstad, R. and Slade, G. (2003). Critical two-point functions and the lace expansion for spread-out high-dimensional percolation and related models. Ann. Probab. 31 349–408.
  • [18] Harris, T. E. (1963). The Theory of Branching Processes. Springer, Berlin.
  • [19] van der Hofstad, R. (2006). Infinite canonical super-Brownian motion and scaling limits. Comm. Math. Phys. 265 547–583.
  • [20] van der Hofstad, R., den Hollander, F. and Slade, G. (1998). A new inductive approach to the lace expansion for self-avoiding walks. Probab. Theory Related Fields 111 253–286.
  • [21] van der Hofstad, R., den Hollander, F. and Slade, G. (2007). The survival probability for critical spread-out oriented percolation above $4+1$ dimensions. I. Induction. Probab. Theory Related Fields 138 363–389.
  • [22] van der Hofstad, R., den Hollander, F. and Slade, G. (2007). The survival probability for critical spread-out oriented percolation above $4+1$ dimensions. II. Expansion. Ann. Inst. Henri Poincaré Probab. Stat. 43 509–570.
  • [23] van der Hofstad, R. and Holmes, M. (2013). The survival probability and $r$-point functions in high dimensions. Ann. of Math. (2) 178 665–685.
  • [24] van der Hofstad, R., Holmes, M. and Slade, G. (2008). An extension of the inductive approach to the lace expansion. Electron. Commun. Probab. 13 291–301.
  • [25] van der Hofstad, R. and Sakai, A. (2004). Gaussian scaling for the critical spread-out contact process above the upper critical dimension. Electron. J. Probab. 9 710–769 (electronic).
  • [26] van der Hofstad, R. and Sakai, A. (2005). Critical points for spread-out self-avoiding walk, percolation and the contact process above the upper critical dimensions. Probab. Theory Related Fields 132 438–470.
  • [27] van der Hofstad, R. and Sakai, A. (2010). Convergence of the critical finite-range contact process to super-Brownian motion above the upper critical dimension: The higher-point functions. Electron. J. Probab. 15 801–894.
  • [28] van der Hofstad, R. and Slade, G. (2002). A generalised inductive approach to the lace expansion. Probab. Theory Related Fields 122 389–430.
  • [29] van der Hofstad, R. and Slade, G. (2003). The lace expansion on a tree with application to networks of self-avoiding walks. Adv. in Appl. Math. 30 471–528.
  • [30] van der Hofstad, R. and Slade, G. (2003). Convergence of critical oriented percolation to super-Brownian motion above $4+1$ dimensions. Ann. Inst. Henri Poincaré Probab. Stat. 39 413–485.
  • [31] Holmes, M. (2008). Convergence of lattice trees to super-Brownian motion above the critical dimension. Electron. J. Probab. 13 671–755.
  • [32] Holmes, M. and Perkins, E. (2007). Weak convergence of measure-valued processes and $r$-point functions. Ann. Probab. 35 1769–1782.
  • [33] Ikeda, N. and Watanabe, S. (1981). Stochastic Differential Equations and Diffusion Processes, North-Holland, Amsterdam.
  • [34] Klein, J. (1981). Rigorous results for branched polymer models with excluded volume. J. Chem. Phys. 75 5186–5189.
  • [35] Kolmogorov, A. N. (1938). Zur Lösung einer biologoschen Aufgabe. Izv. NII Mathem. Mekh. Tomskogo Univ. 2 1–6.
  • [36] Kozma, G. and Nachmias, A. (2011). Arm exponents in high dimensional percolation. J. Amer. Math. Soc. 24 375–409.
  • [37] Le Gall, J.-F. (1999). Spatial Branching Processes, Random Snakes and Partial Differential Equations. Birkhäuser, Basel.
  • [38] Lubensky, T. and Isaacson, J. (1979). Statistics of lattice animals and dilute branched polymers. Phys. Rev. A (3) 20 2130–2146.
  • [39] Madras, N. and Slade, G. (1993). The Self-Avoiding Walk. Birkhäuser, Boston, MA.
  • [40] Müller, C. and Tribe, R. (1995). Stochastic p.d.e.’s arising from the long range contact and long range voter processes. Probab. Theory Related Fields 102 519–545.
  • [41] Nguyen, B. G. and Yang, W.-S. (1993). Triangle condition for oriented percolation in high dimensions. Ann. Probab. 21 1809–1844.
  • [42] Nguyen, B. G. and Yang, W.-S. (1995). Gaussian limit for critical oriented percolation in high dimensions. J. Stat. Phys. 78 841–876.
  • [43] Perkins, E. (2002). Dawson–Watanabe superprocesses and measure-valued diffusions. In Lectures on Probability Theory and Statistics (Saint-Flour, 1999). Lecture Notes in Math. 1781 125–324. Springer, Berlin.